How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Mark Bornfeld Your Own Question
Mark Bornfeld
Mark Bornfeld, Dentist (DDS)
Category: Health
Satisfied Customers: 6021
Experience:  Clinical instructor, NYU College of Dentistry; 37 years private practice experience in general dentistry, member Academy of General Dentistry, ADA, American Academy of Oral Medicine
2883465
Type Your Health Question Here...
Mark Bornfeld is online now
A new question is answered every 9 seconds

Well, I've been taking sulfamethoxazole for an abscess for

Customer Question

Well, I've been taking sulfamethoxazole for an abscess for about a week and a half now and I've just today developed some red itchy bumps everywhere.
JA: How long have you been dealing with this? Does anything in particular seem to make the bumps better or worse?
Customer: Well, like I said I've been taking the medication for about a week and a half (since last Monday) but today I just started getting bumps everywhere. Nothing has seemed to affect the bumps
JA: Anything else in your medical history you think the doctor should know?
Customer: I'm allergic to penicillin
Submitted: 9 months ago.
Category: Health
Expert:  Mark Bornfeld replied 9 months ago.

Please be advised that sulfamethoxazole and other sulfonamide drugs are capable of provoking severe drug reactions, including erythema multiforme and Stevens Johnson syndrome. The onset of a pruritic rash is strong evidence that you are experiencing a drug reaction from your sulfamethoxazole.

You should discontinue taking your medication immediately and contact your prescribing doctor for guidance in revision of your antibiotic therapy.

Hope this helps...